Advertisement
Icon WebMD Expert Blogs

Being a parent may be the most rewarding experience in the world, but it's also a challenge. WebMD's experts talk about the job of raising kids - from diapers to dorm room.

Important:

The opinions expressed in WebMD User-generated content areas like communities, review, ratings, or blogs are solely those of the User, who may or may not have... Expand

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Hide

Thursday, March 8, 2012

Asthma and Acetaminophen: Is There a Connection?

By Roy Benaroch, MD

Child with Asthma

Asthma affects about 1 in 11 American kids, causing recurrent wheezing and coughing. Kids with asthma develop bad, lingering coughs after infections with ordinary cold viruses, and often also with exercise, allergy exposures, or exposure to cold air. Though there is good medicine to treat and prevent asthma flare-ups, it sure would be nice to have a way to prevent asthma from developing in the first place.

In December, a pediatric pulmonologist published a review of studies that he feels implicates one potential culprit: acetaminophen. In his article, Dr. John McBride suggested that the evidence, though incomplete, is strong enough for him to conclude that kids with asthma, or children at risk for asthma, should not use this common medicine.

Acetaminophen, called “paracetamol” overseas, is the active ingredient in many over-the-counter fever- and pain-reducing medications. It’s been on the market since the 1950s, and (despite many recent recalls) has a very good track record of safety when used correctly. However, like all medicines, it can have side effects—and overdoses of acetaminophen can be very dangerous. Is it possible that even ordinary, occasional doses of acetaminophen could be contributing to the rising prevalence of asthma?

Dr. McBride reviews several lines of evidence that, together, support the connection. A large international study showed that asthma was three times as common in children who took acetaminophen at least once a month. In another study from Boston, children with asthma who took acetaminophen were twice as likely to have a flare-up than children who took ibuprofen. There are also epidemiologic studies that show an increased rate of asthma in populations that consume more acetaminophen, and there are basic-science studies that demonstrate at least one mechanism by which acetaminophen could indeed cause the airway inflammation that’s the hallmark of asthma.

However, it can be difficult to know if these observations are real. We know that early childhood viral infections contribute to asthma—so it’s possible that kids who take more acetaminophen are the same kids who get more of these infections. In that case, it might not be the acetaminophen that’s the culprit, but rather the infections themselves. This question of “confounding” has been documented in at least one study and needs to be further teased out. Is acetaminophen really the culprit causing asthma? The jury’s still out.

So what should parents do? If your child has asthma, or there’s a strong family history of asthma, you might want to think twice about routinely using acetaminophen. Instead, think about these options:

  • Remember that fevers themselves are harmless and don’t need to be treated with medicine at all. I recommend that fever only be treated with medication if the child is in pain or uncomfortable. What you’re treating, really, is the discomfort—not the fever.
  • If your child is uncomfortable with fever or is in pain and is older than 6 months of age, ibuprofen is a good option. It’s the main ingredient in Motrin, Advil, and other OTC medications, and head-to-head with acetaminophen it’s just as good at reducing fever and pain. Of course, read the label carefully and always follow doing directions. Whether you use acetaminophen or ibuprofen, always use the correct dose!
Photo: Stockbyte

Posted by: Roy Benaroch, MD, FAAP at 11:39 am

Comments

Leave a comment

Subscribe & Stay Informed

Parenting and Children's Health

Get the Parenting & Children's Health newsletter and get useful parenting tips and health news you need to keep your little ones happy & healthy.

Archives

WebMD Health News